The Porcupine Health Unit and Timmins Police Service are issuing an alert. The potentially lethal opioid fentanyl is showing up in other drugs, specifically heroin.
Following drug seizures, substances are sent to Health Canada for identification. The agency has confirmed that a drug comprised of heroin and fentanyl was seized in Timmins. This drug has the street name “Purp” or “Purple Heroin”. The drug has been seized in other communities across the province, but this marks the first time officers from the Timmins Police Service have come into contact with the drug.
“These types of drugs are extremely dangerous. Sadly, they have led to very tragic outcomes right here in the City of Timmins on several occasions,” said Timmins Police Staff Sergeant Danny Charest. “Beyond it being illegal, that is why the Timmins Police Service has a dedicated drug enforcement unit that is committed to continuing to vigorously investigate the trafficking of these drugs, and bring traffickers to justice.”
This is an important public safety reminder that street drugs continue to be mixed with substances such as fentanyl. This drug is highly toxic and extremely dangerous. Fentanyl can be fatal in very small doses, as small as 4 grains of salt. It is 100 times more toxic than morphine and cannot be detected by sight, smell or taste.
“Although this was found in heroin, we have long known that any drug, even marijuana, can unknowingly contain other deadly substances.” says Dr. Lianne Catton, the Porcupine Health Unit’s Medical Officer of Health. “We encourage family and friends of users, and all parents, to increase the conversation around the often unknown risks of any drug use. We all play a role in improving community awareness and preventing tragic outcomes.”
The Timmins and Area Drug Strategy (TADS) members have been notified and are advising their clients of the identification of this potentially lethal drug. People battling addictions who use street-level drugs should take safety precautions such as using small doses, not taking them while alone and having Naloxone – a drug that temporarily reverses the overdose effects of opioids — readily available in case of overdose.
“It is important to remind clients that even small amounts of fentanyl can be deadly,” says Marissa Bedard Chair of the TADS Committee. “If you suspect an overdose, call 911 immediately, administer Naloxone if available and wait for help to arrive. You can save a life.”
The Porcupine Health Unit offers free Naloxone kits which contain the life-saving medication that can save a life in the event of an opioid overdose. Kits can also be obtained at many local pharmacies.